Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 22, NWS Nashville, TN

March 28, 2009Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 28, 2009, 3:43 PM CDT for Stewart County, Tennessee. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2009, 3:43 PM CDT (20:43 UTC)
Expired
Mar 28, 2009, 4:15 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:15 PM CDTHAIL 0.5Dover, TNDIME SIZE HAIL REPORTED IN DOVER
Mar 28, 4:15 PM CDTHAIL 0.75Dover, TNSTEWART COUNTY SHERIFF REPORTED 3/4 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 282043
SVROHX
TNC161-282115-
/O.NEW.KOHX.SV.W.0022.090328T2043Z-090328T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEWART COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF DOVER...

* UNTIL 415 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF DOVER...AND MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOVER BY 355 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3667 8787 3665 8785 3665 8764 3663 8764
      3634 8790 3636 8796 3635 8798 3643 8805
      3649 8805 3668 8792
TIME...MOT...LOC 2043Z 212DEG 29KT 3642 8797

$$

13
1 follow-up statement
000 
WWUS54 KOHX 282059
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
359 PM CDT SAT MAR 28 2009

TNC161-282115-
/O.CON.KOHX.SV.W.0022.000000T0000Z-090328T2115Z/
STEWART TN-
359 PM CDT SAT MAR 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR STEWART COUNTY...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED JUST WEST OF DOVER...MOVING NORTHEAST AT 35 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN STEWART COUNTY AT 410 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3667 8787 3665 8785 3665 8764 3663 8764
      3634 8790 3636 8796 3635 8798 3643 8805
      3649 8805 3668 8792
TIME...MOT...LOC 2059Z 212DEG 29KT 3653 8788

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:57 PM CDT, 46 minutes earlier.

Area forecast discussion, Mar 28, 2:57 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT SAT MAR 28 2009

.DISCUSSION...
HAVE JUST ISSUED A TOR WATCH FOR ESSENTIALLY THE WESTERN 2/3 OF
CWA TIL 02Z. THIS MAY BE EXTENDED FURTHER E LATER TONIGHT AS
STRONG COLD FRONT MOVES ACROSS.

FRONT WILL REACH BNA AROUND 00Z. AFTER FROPA TONITE...WRAP-AROUND
CLOUDINESS AND SCT -SHRA INTO SUN.

WEAK HI PRES PREVAILS THEREAFTER INTO MON W/ WEAK RETURN FLOW MON
AFTERNOON. MON NITE THE NEXT SYSTEM MOVES NNE ACROSS CNTRL PLAINS
STATES W/ FRONT INTO CNTRL AR BY 12Z TUE. CHANCE OF SHRA W...SLITE
CHANCE ELSEWHERE. FRONT MOVES INTO W TN TUE AFTERNOON AND ACROSS
CWA TUE NITE...WITH LIKELY POPS.

YET ANOTHER SYSTEM MOVES IN FROM W ON THU WITH HI PRES THU NITE
AND FRI. CHANCE OF WAA -SHRA SAT.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      39  49  35  65 /  80  20   0  10
CLARKSVILLE    37  48  33  67 /  80  20   0  10
CROSSVILLE     38  44  31  63 /  80  30   0  10
COLUMBIA       39  50  35  67 /  80  20   0  10
LAWRENCEBURG   39  51  35  68 /  80  20   0  10
WAVERLY        38  49  34  67 /  80  20   0  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ011-027-028-030>034-
056>066-075-077>080-093>095.

&&

17/MAG
Hazardous weather outlook, Mar 28, 5:02 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT SAT MAR 28 2009

TNZ011-027-028-030>034-056>066-075-077>080-093>095-291030-
PICKETT-DAVIDSON-WILSON-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-
PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-
DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
WAYNE-LAWRENCE-GILES-
502 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. A STRONG COLD FRONT
WILL SWING THROUGH MIDDLE TENNESSEE TODAY, BRINGING WIDESPREAD
HEAVY RAINFALL AND THUNDERSTORMS. THERE IS A SLIGHT RISK OF
SEVERE STORMS TODAY, AS WELL, WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

TNZ005>010-022>026-029-291030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-TROUSDALE-
502 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWING THROUGH MIDDLE TENNESSEE TODAY,
BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT
RISK OF SEVERE STORMS TODAY, AS WELL, WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

ROSE

In the hours before

Special weather statement, Mar 28, 3:13 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
313 PM CDT SAT MAR 28 2009

TNZ022-282045-
BENTON-
313 PM CDT SAT MAR 28 2009

...A STRONG THUNDERSTORM WAS AFFECTING BENTON COUNTY...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CAMDEN...MOVING NORTHEAST AT
45 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:35 PM CDTSevere Thunderstorm WarningOHXBenton, Stewart10 min
Mar 28, 4:13 PM CDTSevere Thunderstorm WarningOHXStewart32 min
Mar 28, 4:18 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson42 min
Mar 28, 4:20 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart25 min
Mar 28, 4:35 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson40 min
Mar 28, 4:44 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart31 min
Mar 28, 4:47 PM CDTSevere Thunderstorm WarningOHXDickson, Montgomery28 min
Mar 28, 4:55 PM CDTTornado WarningOHXMontgomery16 min
Mar 28, 4:56 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson32 min
Mar 28, 4:59 PM CDTTornado WarningOHXDickson, Montgomery31 min
Mar 28, 5:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson34 min
Mar 28, 5:19 PM CDTTornado WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson26 min
Mar 28, 5:22 PM CDTTornado WarningOHXMaury23 min
Mar 28, 5:26 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson49 min
Mar 28, 5:37 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson23 min
Mar 28, 5:40 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson35 min
Mar 28, 5:41 PM CDTTornado WarningOHXCheatham, Davidson, Williamson35 min
Mar 28, 5:51 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson24 min
Mar 28, 5:59 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall31 min
Mar 28, 6:09 PM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson36 min
Mar 28, 6:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner47 min
Mar 28, 6:26 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall34 min
Mar 28, 6:50 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.